What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 7, 3:50 PM PST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 7, 3:50 PM PST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Portland OR
350 PM PST Tue Mar 7 2023
.SYNOPSIS...Cool and showery pattern persists through mid week
as a broad upper trough remains anchored over the region.
Showery weather continues to bring overnight and early morning
low elevation snow potential through Wednesday morning, with no
widespread significant snow accumulations expected. An
atmospheric river, currently forecast to make a direct hit on
California, will also send a warmer moist node toward Oregon
Thursday and Friday. Increasing snow levels and heavy rain could
result in quickly rising streams and some west Central Oregon
rivers. Warmer weather gets temperatures almost back to seasonal
normals, but early next week also brings higher snow levels and
some periods of moderate to heavy rain.
&&
.SHORT TERM...THROUGH WEDNESDAY NIGHT...Scattered showers
continue across northwest Oregon and southwest Washington for
yet another day as a broad surface low remains in place offshore
of the Oregon Coast. The upper level pattern will finally show
some movement tonight into Wednesday morning as the trough which
has been anchored offshore since late last week shifts inland.
This will bring one more night of minor lowland snow potential
as temperatures once again drop into the low to mid 30s and snow
levels drop to around 500 feet, but not expecting any
significant snow accumulations given the near to above freezing
temperatures and hit or miss nature of the showers. Wednesday
will bring more showery weather as the departing trough is
quickly replaced by another upper low dropping out of western
Canada to a position near 46N 132W by Wednesday afternoon. Upper
level flow on the eastern periphery of this feature will pivot
to more of a southwesterly orientation over the area Wednesday
night into Thursday. This will induce a gradual warming trend
which should finally bring an end to the diurnally influenced
lowland snow potential by Thursday, but will also yield
increasing rainfall and potential for hydro impacts as an
atmospheric river sets up just south of the area. /CB
THURSDAY AND FRIDAY: Our newer, and now mature, closed low will
start drifting eastward as fairly well agreed upon by the
models. To the southwest, and moderate to strong atmospheric
river will be initially fed toward the OR/CA coast then shunted
further southward through Friday. The amount of shunting will be
heavily dependent on how far south the new offshore low center
sets up. For now, there is again good agreement the low will be
centered near 45N, 130W ending Thursday afternoon. The low will
start grabbing some of the AR moisture and directing it
northward, potentially clipping the North Oregon coast and coast
range. Snow levels would also rise reaching 3500-4500 feet by
Midnight Thursday night. However, the primary axis of
precipitation does remain about 40-60 miles offshore. But, that
is well within potential position error with the Coast range and
its recently enhanced low elevation snowpack under threat for a
somewhat quick melt off.
The low then continues an easterly drift then picks up the pace
toward the northeast which then does bring the coast range into
play, but for a much shorter period then as if the low arrived
sooner. Snow levels will also rise across the region as a warmer air
mass invades overhead. The Oregon high Cascades 4500-5000 feet and
higher may be in store for 8-12 inches of snowfall, but the lower
elevations and foothills may also get an inch plus of rain.
So we will need to keep an eye on how this all actually evolves. But
for now, it's probably worth taking a look at plans from at least
rapidly rising streams and uncontrolled main stem rivers across west
central Oregon. /JBonk
.LONG TERM...SATURDAY THROUGH TUESDAY...Models nearly all agree
the upper low will quickly lift north and inland Friday night and
Saturday. But in a vastly different solution from 24 hours ago,
models are uniformly keeping upper ridging now building across
western North America and a closed low digging south but now
centered somewhere around 50N, 135W. This position is about 10
degrees longitude further west than was indicated 24 hours ago.
The problem is, this allows for a second AR surge to potentially
reach further north and bring at least a moderate AR episode to
somewhere across western Oregon and Washington. Model details do
begin to vary significantly regarding the position of the low
pressure trough and center of circulation. So at this time, have
broad confidence there will be an issue with heavy rain somewhere
Monday and Tuesday, but can't currently pin it down beyond somewhere
from northern California northward to central British COlumbia. At
least temperatures will warm and reach much closer to normal than we
have seen the past couple weeks. /JBonk
&&
.AVIATION...Minimal change in the forecast expected through the
rest of the afternoon. Showers continue with generally VFR
conditions. Sporadic MVFR conditions possible and will likely be
associated with precipitation. Slight chance of thunderstorms
along the coast, offshore and inland through 03Z Wednesday. Any
thunderstorm that does develop could contain small hail along
with gusty and erratic winds.
Starting around 10Z to 12Z Wednesday, probability for low-end
VFR/high-end MVFR increases to 40%-60%. Around 08Z to 10Z
Wednesday, chances for mixed precipitation (rain/snow or
snow/rain) become probable. These conditions are expected to
persist through 17Z to 20Z Wednesday and then slowly improve to
showers and VFR conditions.
For detailed Pac NW aviation weather information, go online to:
http://weather.gov/zse
KPDX AND APPROACHES...Mostly VFR with showers and brief MVFR
conditions that will likely be associated with precipitation.
Slight chance of thunderstorms south of the terminal through 03Z
Wednesday. Starting around 10Z Wednesday, probability for low-end
VFR/high-end MVFR increases to 40%-60%. Also, mixed precipitation
(rain/snow or snow/rain) also becomes probable around that time.
These conditions are expected to persist through 17Z to 20Z
Wednesday and then slowly improve to showers and VFR conditions.
/42
&&
.MARINE...A broad area of low pressure continues over the
northeast Pacific, gradually weakening through Wednesday. A
stronger low drops out of Coastal British Columbia Wednesday and
slowly move southward. The low remains offshore but a front is
expected to move to the coastal waters Thursday, which will likely
bring moderate to strong gale gusts. Have adjusted the timing of
the current Gale Watch for all waters.
Seas will build into the low to mid teens through the same time
frame. Will see what next few model runs settle on. Ensemble
models show about 50 percent of members have gale force winds may
return Friday as the low approaches the coastal water again. A
quieter pattern sets up for at least part of the weekend.
Cool and unstable air mass continues through tonight resulting in
a slight chance of thunderstorms across the waters. /42
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Gale Watch from Wednesday evening through Thursday evening for
Coastal waters from Cape Shoalwater WA to Florence OR out
60 NM.
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandIn the hours before
Special weather statement, Mar 7, 3:26 PM PST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Portland OR
326 PM PST Tue Mar 7 2023
ORZ006-007-080000-
Greater Portland Metro Area OR-Central Willamette Valley OR-
326 PM PST Tue Mar 7 2023
...A strong thunderstorm will impact portions of northwestern
Clackamas, northeastern Yamhill, northwestern Marion, southwestern
Multnomah and southeastern Washington Counties through 400 PM PST...
At 325 PM PST, Doppler radar was tracking a strong thunderstorm over
Butteville, or 14 miles southwest of Oregon City, moving north at 25
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hillsboro, Portland, Beaverton, Tigard, Lake Oswego, Tualatin,
Newberg, Wilsonville, Aurora, Garden Home-Whitford, West
Haven-Sylvan, Metzger, Oak Hills, St. Johns, Cedar Mill, West Slope,
Woodburn and Sherwood.
This includes the following highways in Oregon...
Interstate 5 between mile markers 270 and 293.
Interstate 205 near mile marker 1.
U.S. Highway 26 west of Portland between mile markers 59 and 71.
U.S. Highway 30 west of Portland between mile markers 5 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4513 12273 4512 12294 4558 12306 4560 12274
TIME...MOT...LOC 2325Z 170DEG 22KT 4524 12284
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
WeagleSpecial weather statement, Mar 7, 3:36 PM PST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Portland OR
336 PM PST Tue Mar 7 2023
ORZ004-007-008-080000-
Central Willamette Valley OR-South Willamette Valley OR-
Central Coast Range of Western Oregon OR-
336 PM PST Tue Mar 7 2023
...A strong thunderstorm will impact portions of southwestern Polk
and north central Benton Counties through 400 PM PST...
At 336 PM PST, Doppler radar was tracking a strong thunderstorm over
Wren, or 7 miles west of Corvallis, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corvallis, Philomath, Blodgett, Wren, Kings Valley, Summit and
Hoskins.
In Oregon this includes U.S. Highway 20 west of Corvallis between
mile markers 36 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4451 12331 4449 12356 4481 12361 4483 12330
TIME...MOT...LOC 2336Z 172DEG 19KT 4460 12343
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
WeagleSpecial weather statement, Mar 7, 4:14 PM PST, 41 minutes before
Special Weather Statement
National Weather Service Portland OR
414 PM PST Tue Mar 7 2023
ORZ003-004-007-008-010-080045-
Coast Range of Northwest Oregon OR-Central Willamette Valley OR-
South Willamette Valley OR-Northern Oregon Cascade Foothills OR-
Central Coast Range of Western Oregon OR-
414 PM PST Tue Mar 7 2023
...Strong thunderstorms will impact portions of Polk, south central
Yamhill, northwestern Benton, southwestern Marion and northwestern
Linn Counties through 445 PM PST...
At 413 PM PST, Doppler radar was tracking strong storms along a line
extending from near Falls City to near Dallas to near Lacomb.
Movement was north at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salem, McMinnville, Dallas, Sheridan, Monmouth, Silverton,
Independence, Stayton, Jefferson, Mill City, Turner, Amity, Lyons,
Falls City, and Scio.
This includes the following highways in Oregon...
Interstate 5 between mile markers 239 and 266.
State Highway 18 between mile markers 23 and 47.
State Highway 22 from Valley Junction to Salem between mile markers
1 and 26.
State Highway 22 east of Salem between mile markers 2 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4507 12358 4524 12322 4480 12246 4443 12258
4483 12326 4470 12353
TIME...MOT...LOC 0013Z 184DEG 24KT 4481 12345 4490 12326 4455 12266
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
WeagleSpecial weather statement, Mar 7, 4:23 PM PST, 32 minutes before
Special Weather Statement
National Weather Service Portland OR
423 PM PST Tue Mar 7 2023
ORZ003-006-007-080045-
Greater Portland Metro Area OR-Coast Range of Northwest Oregon OR-
Central Willamette Valley OR-
423 PM PST Tue Mar 7 2023
...A strong thunderstorm will impact portions of north central
Yamhill, northeastern Tillamook and southwestern Washington Counties
through 445 PM PST...
At 421 PM PST, Doppler radar was tracking a strong thunderstorm near
Yamhill, or 15 miles southwest of Hillsboro, moving north at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Forest Grove, Gaston, Gales Creek, Pike and Cherry Grove.
In Oregon this includes State Highway 6 between mile markers 41 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Small hail may briefly accumulate on roads, temporarily leading to
slick road conditions. Slow down and turn on your headlights if in
hail or heavy rain.
&&
LAT...LON 4537 12309 4534 12325 4560 12340 4564 12318
TIME...MOT...LOC 0021Z 163DEG 20KT 4543 12322
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
WeagleSpecial weather statement, Mar 7, 4:47 PM PST, 8 minutes before
Special Weather Statement
National Weather Service Portland OR
447 PM PST Tue Mar 7 2023
ORZ003-006-080115-
Greater Portland Metro Area OR-Coast Range of Northwest Oregon OR-
447 PM PST Tue Mar 7 2023
...A strong thunderstorm will impact portions of northeastern
Tillamook and west central Washington Counties through 515 PM PST...
At 446 PM PST, Doppler radar was tracking a strong thunderstorm 7
miles west of Forest Grove, or 15 miles west of Hillsboro, moving
north at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gales Creek and Cherry Grove.
In Oregon this includes State Highway 6 between mile markers 41 and
43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Small hail may briefly accumulate on roads, temporarily leading to
slick road conditions. Slow down and turn on your headlights if in
hail or heavy rain.
&&
LAT...LON 4544 12317 4544 12331 4561 12339 4563 12322
TIME...MOT...LOC 0046Z 162DEG 12KT 4549 12326
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Weagle